Prednisone weight gain & how to lose it

by 2 years diagnosed, still no relief

2 years ago in july I was diagnosed with crohns, never had any health problems in my life, not even the flu. This has been extremely difficult for me, 25 yrs old single mother of 2 toddlers. I have failed every treatment given to me starting with asacol & other oral meds (had bad reactions), cimzia, remicaid & while waiting for ins to accept humia dr put me o n prednisone, starting with a small dose & rapidly increasing to 60 mgs/day. In 2 months I've gained 40lbs with no change to eating habits (already on crohns friendly diet according to what my body tolerates based on food journals) not to mention insomnia & multiple other side effects. I'm in the taper process but on top of being in constant pain I'm now severely depressed cuz the weight. I can't fit in any of my clothes, my knees are always swollen from the extra sudden weight, I can't deal with this, I can't keep letting my kids see me like this, how can I lose this weight? Any info helps...

Comments for Prednisone weight gain & how to lose it

Click here to add your own comments

Prednisone weight gain & how to lose it
by: Lydia D.

I empathise because I am also very sensitive to the various therapies and invariably end up with the worst side-effects and no tangible benefits.

I don't know where you are based or where your Crohn's is located, but I suggest that you get hold of your national clinical guidelines for the treatment of Crohn's disease and check which options are still open to you, e.g. for the USA http://www.guideline.gov/content.aspx?id=15231&search=crohn

The 40 lb weight gain is due primarily to accumulation of water. This excess of water also affects the workings of the brain and other organs. Prednisolone also causes mood swings, psychosis, depression, join and muscle pain, etc., especially in high doses http://www.drugs.com/sfx/prednisolone-side-effects.html So, please hang on to this knowledge. 60 mg is a very high dose.

With respect to the children, it would be good if you could find some respite care for them. This would allow you to spend a couple of afternoons a week recuperating. I know that most people don't like talking to social services, but there must be something available in your area.

The excess weight will be causing pain - either by the oedematised tissue pressing against nerves or, as you have identified, the unaccustomed strain on the joints. In addition, various nutritional deficiencies can cause joint and muscle pains, and lead to depression.

Prednisone weight gain & how to lose it
by: Lydia D.

Losing weight
I was also on high-dose Prednisolone and experienced rapid weight gain.

I would suggest that you discuss the following with your doctor or nutritionist:

1) take a daily vitamin B complex for pregnant ladies (200-300% RDA, active Crohn's causes malabsorption and, thus, nutritional deficiencies),
2) supplement 1-2 times a day with vitamin C (compensates for the lack of fresh fruit and vegetables),
3) take a fish oil supplement or increase oily fish in the diet (for the fat-soluble vitamins A, D, E, K, caveat do not exceed the 100% RDA dose - the fat-soluble vitamins are very poisonous in excess) http://ods.od.nih.gov/factsheets/list-VitaminsMinerals/,
4) supplement with calcium and vitamin D and magnesium (this is a requirement when taking steroids - prophylaxis against osteoporosis) http://en.wikipedia.org/wiki/Osteoporosis,
5) use LoSalt http://www.losalt.com/index.php (steroids cause potassium deficiency, which leads to muscle pain),
6) Avoid biscuits, cake, sweets, sodas, honey, (maple) syrup, sweets, chocolate, etc. Take glucose tablets if you need something sweet.
7) increase protein in your diet - fish, tofu, soya, chicken, turkey. Eat low-fibre vegetables: carrots, broccoli, squash, parsnips, etc. Eat white rice, potatoes, noodles, etc. Try to eat some wholewheat bread if tolerated (full of minerals). Homogenise food if your gut pains are really bad,
8) Use grapeseed or almond or olive oil to massage yourself for the stretch marks,
9) Avoid alcohol, which is a depressant (contraindicated with most medication especially Prednisolone)
10) Drink at least 2 litres a day. If you do not drink enough, this will lead to toxins building up in the body and put a strain on the liver and kidneys. This may cause depression as well as a feeling of being poisoned,
11) Try and do as much gentle moving around as possible (explain to your children that you cannot lift them up at present because you are not feeling well).

Remember that if you take supplements because you are deficient, it can take up to several months for you to see an effect. If you address your nutritional imbalances caused by the medication, it will aid sleep and help reduce the depression.

I suggest that you research your medication and their effects on nutrient uptake. There have been books written on the subject: http://www.dailymail.co.uk/health/article-1395028/How-medicine-draining-vital-nutrients-body.html

In the meantime, you could buy some second-hand clothes until you are able to fit back into your old clothes.

If the medicines still do not work, then you may in a year or two's time have to discuss options with a surgeon. One option is to rest your colon, if you have Crohn's colitis, by means of a temporary ileostomy or colostomy. Another option is enteral feeding to relieve your gut (normal done in Japan for paediatric patients). Please discuss any changes you plan to make with your doctor.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.